When I was first diagnosed with PAF three and a half years ago I was prescribed Dabigatran which , after two days, produced a subconjunctival haemorrhage. This was not serious (although it took a month to heal) but a GP let slip that if it had been a retinal haemorrhage it would have been more serious. As I was then CHADSV 1, I was told I could defer taking the anticoagulant until I was CHADSV2 (which I have been for nearly two years now). Since I have had some recent chest discomfort and more palpitations/ectopics than usual -this is ongoing-my GP has said that I must take Apixaban 2x 5mcg. I was dreading this, but was about to take it last night until I re-read the Apixaban leaflet. This gave a very alarming list of side effects, including bleeding from the eyes ( a risk of 1 in 10- probably higher for me as I have had this side effect with Dabigatran), general bleeding and -most alarming of all - a bleed on the brain "up to 1 in 100" risk. I'm aware that the risk of a stroke is higher, but I still find the risks from the medication extremely high. My questions are:
1. Has anyone had any serious bleeds as a result of taking Apixaban (excluding accidents like cutting yourself shaving)?
2. If you have, say, a cut on the leg or a tiny broken blood vessel in the nose (both if which I have) would it be possible to bleed heavily whilst asleep unawares?
3. Has anyone had a bleed on the brain? How serious is this (possibly a silly question; I'm guessing it's not good)?
4. Is Edoxaban less risky? Or is there a better anticoagulant than this from a bleeding point of view?
5. Are there any alternatives to anticoagulants (I'm guessing the answer is no?